Problems with Chantix, Levaquin, Multaq Raise Safety Signals: Report

Chantix, Levaquin, Multaq and fentanyl pain patches were all featured in a quarterly report by the Institute for Safe Medication Practices about potential safety signals found during a review of problems reported to the FDA in connection with the medications.  

On January 27, the ISMP released a monitoring report (pdf) based on adverse event reports made to the FDA’s MedWatch program during the second quarter of 2010. The most serious safety signals observed included reports of psychiatric problems with Chantix, tendon ruptures with Levaquin, serious injuries from fentanyl patches and a variety of potential side effects of Multaq, a relatively new heart drug.

According to the report, the FDA received 33,068 reports of serious injury, disability or death linked to drug therapy in the second quarter of 2010. The number represents a 12% increase in the number of reports from the year before.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Reports of problems with fentanyl pain patches outnumbered reports of adverse side effects with any other drug. There were 447 reports of fentanyl patch problems in the last quarter alone. Most of the problems were maladministration problems including the patch failing to adhere properly, falling off, placed in the wrong spot, or used at the wrong time. The ISMP reports that due to the power of fentanyl, what would usually be simple problems can lead to potentially deadly fentanyl overdose or cause addiction or withdrawal symptoms.

With regard to the stop-smoking drug Chantix, although the drug carries a “black box” warning about potential psychiatric side effects, the report indicates that Chantix problems continue to be reported in large numbers, including cases of unexplained hostility, aggressive behavior, depression and psychosis.

According to the ISMP report, the stronger warnings and a mandatory Medication Guide distributed with all prescriptions have done little to stem the tide of adverse event reports from Chantix, which outnumbers any other monitored drug for reported psychiatric side effects.

The organization also noted that the reports of tendon rupture and inflammation with Levaquin suggest that the FDA should consider a special warning for that drug, alerting patients that it appears to be more prone to tendon problems than other medications in the same class, all of which carry the same black box warning of potential tendon rupture. However, the ISMP says further information is needed to quantify the magnitude of the risk and the difference between Levaquin and other antibiotics of its class.

The ISMP said that reports of adverse events on Multaq appear to support the FDA’s concerns regarding Multaq liver problems. On January 14, the FDA issued a Multaq liver injury warning after reports of at least two patients who suffered acute liver failure and required transplants. The ISMP reports that it has identified nine reported cases which link Multaq use to serious liver damage and injury.

1 Comments

  • DAVEJanuary 29, 2011 at 6:03 pm

    THIS CRAP IS POISON..WHY IS IT EVEN GIVEN OUT? I MAY AS WELL PISS IN BOTTLE SLAP WARNINGS ON IT AND SELL IT WITH THE FDA'S BLESSING

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories